Lake Superior, 2021

Marine High Wind in Lake Superior, December 6, 2021

December 6, 2021 · NWS MQT · 5 events in 4 counties and zones

Northwest storm force winds occurred on the 6th in the wake of a potent low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Northwest storm force winds occurred on the 6th in the wake of a potent low pressure system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 6, 12:42 PM EST, 28 minutes earlier.

Area forecast discussion, Dec 6, 12:42 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1242 PM EST Mon Dec 6 2021

.SHORT TERM...(Today and tonight)
Issued at 539 AM EST MON DEC 6 2021

Water vapor imagery and RAP analysis show a shortwave trof moving
across western Upper MI/western Lake Superior. At the sfc, low pres
has slipped just e of the Keweenaw Peninsula, but it is stretched
out, extending wnw across the Keweenaw and ese toward Grand Marais.
On the backside of the low, n to nw winds are quickly ramping up
across western Lake Superior, a sign of what's to come across Upper
MI and the rest of Lake Superior this morning. ROAM4 has already
gusted to 53kt. Snow has diminished and is mostly light intensity
across much of the fcst area early this morning. Some -fzdz has also
been noted as mid-level drying has occurred in the wake of the
waa/isentropic ascent regime that produced the snow yesterday. With
the shift to n to nw winds and caa on the backside of the low, lake
enhanced snow is increasing into far western Upper MI attm.

As the sfc low pres deepens while tracking ese toward Whitefish Pt
this morning, an abrupt increase in n to nw winds will occur from w
to e this morning with at least a brief period of mdt to hvy lake
enhanced snowfall closer to Lake Superior, coincident with the surge
of strong winds. Per fcst soundings, caa/deepening mixed layer will
result in winds probably gusting to 40-45mph for at least a short
time everywhere. Gusts up to 50mph will be possible along Lake
Superior and across the Keweenaw Peninsula. Strongest wind fields
aloft that can potentially be tapped by building mixed layer will
pass across southern and eastern Upper MI. Fcst soundings suggest
winds as high as around 50kt at the top of mixed, so not out of the
question that interior winds could gust above 50mph. Thus, wind advy
for the s central counties appears on track. Over western Upper MI,
lake enhanced snow will be heaviest over Gogebic/Ontonagon counties
due to strong cyclonic convergent flow focused there for the next
several hrs. That's not to say the Keweenaw won't get in on hvy snow
as well, but the heaviest snow should should be shorter duration as
rapidly strengthening low-level winds shift the convergence focus
farther inland to Baraga County. Even in Baraga County and then e to
Luce County, the burst of hvy snow will be short lived as the period
of strong low-level convergence is also short duration. Nonetheless,
the burst of snow could bring a quick 1-4 inches of accumulation. It
is noted that the last couple of HRRR runs have been beefing up the
snowfall across Marquette County in particular though still the same
short duration. Even farther inland down to US-2, there will
probably still be some mdt snowfall with the onset of the strong
winds, potentially leaving behind a quick inch or so of
accumulation. The strong winds today will cause blowing/drifting of
snow and sharply reduced visibility at times. Mdt to at times hvy nw
flow LES will setup thru the aftn hrs with aftn snow accumulations
generally in the 2-4 inch range.

Under strong caa, 850mb temps fall to -18 to -22C by evening. Thus,
sfc temps will fall thru the day, and by sunset, temps will likely
have slipped blo 10F above w and to 20 far e. Wind chills will be as
low as around -10 w.

LES will continue tonight, but will shift as low-level winds back
more westerly. This will set the stage for increasing convergence as
land breeze components are enhanced off NW WI and n central Upper
MI. As a result, expect LES to increase in intensity some as bands
shift n across western Upper MI. The Mass City to Twin Lakes to
Painesdale area should be favored late tonight for steadier
snowfall. Expect at least 2-4 inches of snow there. Otherwise,
mostly 1-3. To the e, 2-5 inches should be the rule. Advy for
Alger/Luce/northern Schoolcraft will probably need to be extended
thru tonight. Temps will bottom out in the single digits blo zero
interior w, ranging up to around 10F along Lake Superior.

.LONG TERM...(Tuesday through Sunday)
Issued at 417 AM EST MON DEC 6 2021

LES looks to continue in the west wind lake effect snow belts
Tuesday and Tuesday night as a low pressure over northern
Ontario/Hudson Bay remains parked until Wednesday. Models do,
however, point to sfc winds converging near the Keweenaw Tuesday and
Tuesday night, as well as over eastern Lake Superior. Therefore,
would not be surprised if we saw some significant lake effect
snowfall over the Keweenaw Tuesday, with a few inches even possible
Tuesday night too, as the convergence of the winds is likely to
create a dominant snowband (a 'Bayfield Bomber') that extends across
the long axis of Lake Superior. There is a decent chance that parts
of Northern Houghton and Keweenaw Counties could see 6+ inches
Tuesday. Therefore, it may be prudent to take extra time and caution
if traveling in the Keweenaw Tuesday, as visibilities could become
greatly reduced in the dominant band and snowfall could accumulate
quickly. Snowfall rates should begin to taper off Tuesday night and
Wednesday. There is also a slight chance for some snow showers near
Menominee Tuesday night as a weak shortwave passes to the south of
us. However, no significant snowfall accumulation is expected.

As for temps, expect the anomalously cold air to remain over us as
the low remains over northern Ontario Tuesday and Tuesday night.
Highs Tuesday should only get into the teens across the area,
whereas lows should be near zero across most of Upper MI Tuesday
night (with negative temps possible in the interior west). Temps are
expected to improve Wednesday when the low over northern Ontario
begins to finally prog eastward.

The next thing to look forward to in the extended period is an
occluding front moving through the area as it simultaneously phases
with a shortwave from the Central Plains hat moves over us Thursday
and Thursday evening. Currently expecting a quick hitting round of
wet, slushy snowfall across the area Thursday and Thursday evening.
There's a small chance that we could see some freezing drizzle at
spots where a dry layer entrains in the 850mb to mid levels Thursday
evening, mainly in the east. This would be behind the frontal
passage, where there is a chance that lake enhancement may come into
play.

Pretty soon after the frontal passage Thursday and Thursday evening,
model and ensemble guidance are zeroing in on a Colorado Low lifting
through Lower MI Friday evening. This low is expected to bring
mainly snowfall across Upper MI from late Friday afternoon through
Saturday morning, although some rain may mix in near the lakeshores.
Given that the NAEFS and ENS are showing PWATs and IVTs in the 90th
percentile already with the passage of this low in Lower MI, and
that the central and eastern UP are situated on the northwest
quadrant of the low, this will need monitoring. Some model solutions
even have this low interacting with a cold front that drops from the
Canadian Prairies to Lake Superior, which could enhance snowfall
rates. Therefore, this system will need monitoring in the coming
days, as the low's placement and the interaction (or lack thereof)
between the low and the cold front could greatly impact snowfall
totals.

Behind this Colorado Low, expect temps to become warmer as the jet
stream moves north of Upper MI early next week, allowing a ridge
that develops across the Great Plains to bring WAA across the UP.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1242 PM EST MON DEC 6 2021

As a strong sfc low pressure pulls away to the east through this
evening, winds will slowly start to wind down. Expect lake-effect
snow to continue at all terminals through this evening, remaining
most persistent at CMX.

Expect LIFR to IFR conditions at IWD with -shsn, gusty winds, and
blsn through this afternoon. Conditions should improve to MVFR this
evening as winds begin to back for to the W and then SW with VFR
conditions returning overnight tonight.

At CMX, LIFR conditions will continue into this evening with
shsn/blsn. Gusty winds continue into tonight, with modest
improvement into IFR vsbys and MVFR cigs. There's a chance for a
more dominant snowband to return overnight tonight, which would
bring vsbys back into LIFR.

At SAW, MVFR conditions will continue through this evening, with
brief IFR vsbys over the next couple hours possible. Backing winds
tonight will shift lake effect -shsn away from the terminal, with
VFR conditions returning.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 539 AM EST MON DEC 6 2021

Deepening low pres will exit eastern Lake Superior by aftn. In its
wake, n to nw gales of 40-45kt will occur, along with a few storm
force gusts to 50kt early this morning w and potentially thru the
aftn from Manitou Island toward Marquette, Munising, Grand Marais.
Winds will slowly diminish from w to e this aftn thru Tue, leading
to winds under 20kt for Tue night/Wed. During the strong winds
today/tonight, much colder air will also result in the potential of
hvy freezing spray. Farther out, there may be a period of s gales
across the e half of Lake Superior on Thu.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 7 PM EST this evening for MIZ004-
     005-084.

  Winter Storm Warning until 1 PM EST this afternoon for MIZ004-
     005-084.

  Winter Weather Advisory until 7 AM EST Tuesday for MIZ006-007-
     085.

  Winter Storm Warning until 7 PM EST /6 PM CST/ this evening for
     MIZ001>003-009.

  Lakeshore Flood Advisory until 7 PM EST /6 PM CST/ this evening
     for MIZ001>003-009.

  Lakeshore Flood Advisory until 10 PM EST this evening for
     MIZ005>007.

  Wind Advisory until 1 PM EST /noon CST/ this afternoon for
     MIZ010>014.

Lake Superior...
  Gale Warning until 1 AM EST Tuesday for LSZ245>251-265>267.

  Heavy Freezing Spray Warning until 7 AM EST Tuesday for LSZ263-
     264-266.

  Gale Warning until 10 PM EST this evening for LSZ243-244-264.

  Gale Warning until 1 PM EST /noon CST/ this afternoon for LSZ162-
     240>242-263.

Lake Michigan...
  Gale Warning until 7 PM EST this evening for LMZ221-248-250.

&&

SHORT TERM...Rolfson
LONG TERM...TAP
AVIATION...JAW
MARINE...Rolfson
Hazardous weather outlook, Dec 6, 6:42 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
642 AM EST Mon Dec 6 2021

MIZ004-005-084-071300-
Baraga-Marquette-Southern Houghton-
642 AM EST Mon Dec 6 2021

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Expect lake effect snow showers today with additional snow
amounts of 1 to 4 inches with locally higher amounts in the
higher terrain. The heaviest snow will occur mid to late morning.
Expect areas of blowing snow to reduce visibilities, especially
near and along the Lake Superior shoreline. Northwest wind gusts
up to 45 mph are also possible today. See the latest Winter
Weather Message for additional information.

Waves of 10 to 16 feet are expected today and this evening along
the Marquette County lakeshore. This may result in some minor
lakeshore flooding and beach erosion. See the latest Lakeshore
Hazard Message for additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit any reports to the
National Weather Service in Marquette. The public may also submit
reports on our webpage, Facebook page, or on Twitter using #906wx.

MIZ001>003-009-071300-
Keweenaw-Ontonagon-Northern Houghton-Gogebic-
642 AM EST Mon Dec 6 2021 /542 AM CST Mon Dec 6 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Today and Tonight

Today, expect moderate to heavy lake effect snow as well as areas
of blowing snow. Snow amounts will range from 3 to 8 inches with
those higher-end amounts occurring in the higher terrain.
Blowing snow will sharply reduce visibilities, notably for the
morning and evening commutes. Winds up to 50 mph are also possible
during the morning. See the latest Winter Weather Message for
additional information.

Expect waves of 12 to 16 feet along the Lake Superior shoreline
today and this evening, which could cause beach erosion and minor
lakeshore flooding. See the latest Lakeshore Hazard Message for
additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On Tuesday, a dominant lake effect snow band may bring up to 6
inches of snowfall across the Keeweenaw Peninsula, with patchy
blowing snow possible. Therefore, motorists should exercise
caution if driving through the Keweenaw Tuesday, as visibilities
could be greatly reduced in the heaviest snow band and snowfall
may accumulate quickly.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit any reports to the
National Weather Service in Marquette. The public may also submit
reports on our webpage, Facebook page, or on Twitter using #906wx.

MIZ006-007-085-071300-
Alger-Luce-Northern Schoolcraft-
642 AM EST Mon Dec 6 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

Today, expect moderate to locally heavy lake effect snow as well
as areas of blowing snow. The heaviest snow will occur late this
morning. Snow amounts will range from 3 to 5 inches today.
Blowing snow will reduce visibilities, notably for the morning
and evening commutes. Winds may gust up to 50 mph today. An
additional 1 to 4 inches of lake-effect snow is possible tonight,
with patchy blowing snow possible along Lake Superior. See the
latest Winter Weather Message for additional information.

Expect waves of 11 to 18 feet along the Lake Superior shoreline
today and tonight, which could cause beach erosion and minor
lakeshore flooding. See the latest Lakeshore Hazard Message for
additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit any reports to the
National Weather Service in Marquette. The public may also submit
reports on our webpage, Facebook page, or on Twitter using #906wx.

MIZ010>014-071300-
Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
642 AM EST Mon Dec 6 2021 /542 AM CST Mon Dec 6 2021/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

Expect northwest winds of 20 to 25 mph with gusts up to 45 mph
today. With snow showers producing an inch or two of snow
accumulation today north of Highway US-2, the strong winds will
create blowing snow, sharply reducing visibility at times.
Unsecured objects could blow around, a tree limb being blown down
and a power outage or two are possible. See the latest Wind
Advisory for more information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Waves of 6 to 7 feet are expected Thursday and Thursday evening
along the Lake Michigan shoreline from the Garden Peninsula to
Seul Choix Pointe. This may result in minor beach erosion and
lakeshore flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit wind damage reports to
the National Weather Service in Marquette. The public may also
submit reports on our webpage, Facebook page, or on Twitter using
#906wx.

LSZ162-240>251-263>267-071300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
642 AM EST Mon Dec 6 2021 /542 AM CST Mon Dec 6 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

North to northwest gale-force wind gusts of 35 to 45 knots are
expected today into this evening, with a few storm force gusts up
to 50 knots possible. Also, heavy freezing spray is expected to
form across the central lake this afternoon and continue through
tonight. See the latest Marine Weather Messages and Open Lake
Forecast for additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few southerly gale force gusts up to 35 knots are possible
across the eastern lake Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-071300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
642 AM EST Mon Dec 6 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Northwest gale-force wind gusts up to 45 knots are expected
today. See the latest Marine Weather Message and Nearshore
Forecast for additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP/Rolfson

In the hours before

Local storm report, Dec 6, 9:21 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
921 AM EST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 ESE THREE LAKES       46.55N 88.18W
12/06/2021  M5.8 INCH        BARAGA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION MIEM4 MICHIGAMME
            3WNW.

&&
Local storm report, Dec 6, 9:43 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
943 AM EST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     SNOW             3 SW WATSON             46.00N 87.45W
12/06/2021  M8.0 INCH        MARQUETTE          MI   NWS EMPLOYEE

            SLR 13:1.

&&

JAW
Local storm report, Dec 6, 9:46 AM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
946 AM EST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 SE HERMAN             46.65N 88.33W
12/06/2021  M7.0 INCH        BARAGA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HERM4 2.0 SE HERMAN.

0800 AM     SNOW             2 ESE HOUGHTON          47.11N 88.53W
12/06/2021  M9.5 INCH        HOUGHTON           MI   COCORAHS

            COCORAHS STATION MI-HG-1 HOUGHTON 1.6 ESE.

0800 AM     SNOW             1 NE IRONWOOD           46.47N 90.14W
12/06/2021  M8.0 INCH        GOGEBIC            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION IWOM4 IRONWOOD.

0700 AM     SNOW             2 SW GLADSTONE          45.83N 87.06W
12/06/2021  M11.7 INCH       DELTA              MI   COCORAHS

            COCORAHS STATION MI-DL-4 GLADSTONE 2.1 SW.

0630 AM     SNOW             5 SW NATIONAL MINE      46.41N 87.76W
12/06/2021  M5.6 INCH        MARQUETTE          MI   COCORAHS

            COCORAHS STATION MI-MQ-19 ISHPEMING 7.2 SW.

&&
Local storm report, Dec 6, 9:52 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
952 AM EST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 NNW LITTLE LAKE       46.33N 87.38W
12/06/2021  M3.3 INCH        MARQUETTE          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION KISM4 GWINN 5 NE.

&&
Local storm report, Dec 6, 11:02 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1102 AM EST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 E STEUBEN             46.19N 86.44W
12/06/2021  M9.1 INCH        SCHOOLCRAFT        MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION STEM4 0.9 E STEUBEN.

0900 AM     SNOW             SPALDING                45.70N 87.52W
12/06/2021  M6.8 INCH        MENOMINEE          MI   COCORAHS

            COCORAHS STATION MI-MM-1 SPALDING 0.5 NW.

0800 AM     SNOW             2 WSW WATTON            46.53N 88.64W
12/06/2021  M5.7 INCH        BARAGA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION WTNM4 WATTON 2 WSW.

0800 AM     SNOW             1 SE CHATHAM            46.33N 86.92W
12/06/2021  M4.5 INCH        ALGER              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION CEFM4 CHATHAM.

0800 AM     SNOW             1 ESE BERGLAND          46.59N 89.55W
12/06/2021  M10.7 INCH       ONTONAGON          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BERM4 BERGLAND DAM.

0800 AM     SNOW             PAINESDALE              47.04N 88.67W
12/06/2021  M9.7 INCH        HOUGHTON           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION PDLM4 PAINESDALE.

0700 AM     SNOW             1 ENE HANCOCK           47.14N 88.58W
12/06/2021  M7.2 INCH        HOUGHTON           MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION QNCM4 QUINCY HILL.

0700 AM     SNOW             6 SE FOREST LAKE        46.28N 86.76W
12/06/2021  M6.2 INCH        ALGER              MI   COCORAHS

            COCORAHS STATION MI-AG-6 MUNISING 11.1 SSW.

&&
Local storm report, Dec 6, 11:42 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1142 AM EST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     SNOW             4 SE HARVEY             46.45N 87.30W
12/06/2021  M4.0 INCH        MARQUETTE          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION GGRM4 GREEN GARDEN.

0800 AM     SNOW             8 N MASS CITY           46.87N 89.10W
12/06/2021  M6.2 INCH        ONTONAGON          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION GNLM4 GREENLAND 6 N.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 marine high wind. Local standard time, as filed.

Marine High Wind, Munising to Grand Marais Mi

When
December 6, 1:10 PM EST to 1:15 PM EST
Where
Munising to Grand Marais Mi forecast zone, 3.74 mi SSW of Grand Island Harbor Light
Measured
48 kt (55 mph) measured gust
Reported by
ASOS
Coordinates
46.410, -86.650

The Munising ASOS measured a northwest storm force wind gust to 55 mph.

Marine High Wind, Marquette to Munising Mi

When
December 6, 1:10 PM EST to 1:15 PM EST
Where
Marquette to Munising Mi forecast zone, Munising
Measured
48 kt (55 mph) measured gust
Reported by
ASOS
Coordinates
46.420, -86.660

The Munising ASOS measured a northwest storm force wind gust to 55 mph.

Marine High Wind, Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore

When
December 6, 1:15 PM EST to 1:45 PM EST
Where
Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore forecast zone, Stannard Rock Light
Measured
51 kt (59 mph) measured gust
Reported by
C-MAN Station
Coordinates
47.180, -87.230

The Stannard Rock C-MAN station measured storm force northwest winds during the period.

Marine High Wind, Munising to Grand Marais Mi

When
December 6, 3:30 PM EST to 3:50 PM EST
Where
Munising to Grand Marais Mi forecast zone, 0.18 mi SSW of Grand Marais Light
Measured
49 kt (56 mph) measured gust
Reported by
Mesonet
Coordinates
46.678, -85.972

The Grand Marais GLOS station measured a peak northwest storm force gust of 56 mph during the period.

Marine High Wind, Grand Marais to Whitefish Point Mi

When
December 6, 3:30 PM EST to 3:50 PM EST
Where
Grand Marais to Whitefish Point Mi forecast zone, 0.1 mi WSW of Grand Marais Light
Measured
49 kt (56 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -85.972

The Grand Marais GLOS station measured a peak northwest storm force gust of 56 mph during the period.

What these are

Marine High Wind
Sustained non-thunderstorm winds of 48 knots or more over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998009, 998010, 998006, 998007, 998008.